Editorials

Postoperative nausea and vomiting

BMJ 2006; 333 doi: https://doi.org/10.1136/bmj.333.7563.313 (Published 10 August 2006) Cite this as: BMJ 2006;333:313
  1. Brian Sweeney, consultant (bpsween@aol.com)
  1. Poole and Royal Bournemouth Hospital, Bournemouth BH7 7DW

    Metaclopramide with dexamethasone works and has few side effects

    Fifteen years ago Kapur described postoperative nausea and vomiting as the “big, little problem,”1 a description that still applies despite the best efforts of doctors and drug companies. In this issue of the BMJ, Wallenborn and colleagues revisit the use of metoclopramide to prevent postoperative nausea and vomiting.2 In the United Kingdom, metoclopramide is no longer a popular choice for prophylaxis or treatment. This is because the standard 10 mg dose is not very effective3; metoclopramide has unpleasant side effects such as extrapyramidal symptoms, especially with repeated doses; and it has been supplanted by newer agents that are more expensive …

    View Full Text

    Sign in

    Log in through your institution

    Subscribe